Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 27, 2018, 11:11 AM PDT for 4 counties in California. It took effect at Oct 28, 2018, 1:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2018, 11:11 AM PDT (18:11 UTC)
- In effect from
- Oct 28, 2018, 1:00 PM PDT
- Expired
- Oct 28, 2018, 10:06 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA
The radar
The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS85 KREV 271811 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1111 AM PDT Sat Oct 27 2018 CAZ273-NVZ450-281400- /O.UPG.KREV.FW.A.0020.181028T2000Z-181029T0300Z/ /O.NEW.KREV.FW.W.0020.181028T2000Z-181029T0300Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- 1111 AM PDT Sat Oct 27 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SUNDAY FOR GUSTY WINDS AND DRY CONDITIONS FOR THE EASTERN SIERRA AND THE WESTERN NEVADA SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and dry conditions, which is in effect from 1 PM to 8 PM PDT Sunday. The Fire Weather Watch has been upgraded. * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Stronger gusts near 45 mph are expected in wind prone areas along I-580 and US-395, with gusts up to 60 mph for Sierra ridges. * Minimum Humidity...14 to 24 percent. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 450 Western Nevada Sierra Front. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-281400- /O.UPG.KREV.FW.A.0020.181028T2000Z-181029T0300Z/ /O.NEW.KREV.FW.W.0020.181028T2000Z-181029T0300Z/ Greater Lake Tahoe Area- 1111 AM PDT Sat Oct 27 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SUNDAY FOR GUSTY WINDS AND DRY CONDITIONS FOR THE LAKE TAHOE AREA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and dry conditions, which is in effect from 1 PM to 8 PM PDT Sunday. The Fire Weather Watch has been upgraded. * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Sierra ridge gusts up to 65 mph. * Minimum Humidity...20 to 30 percent. * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-281400- /O.NEW.KREV.FW.W.0020.181028T2000Z-181029T0300Z/ West Central Nevada Basin and Range- 1111 AM PDT Sat Oct 27 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SUNDAY FOR GUSTY WINDS AND DRY CONDITIONS FOR WEST CENTRAL NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and dry conditions, which is in effect from 1 PM to 8 PM PDT Sunday. * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. * Minimum Humidity...12 to 22 percent. * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
4 follow-up statements
645 WWUS85 KREV 281036 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 336 AM PDT Sun Oct 28 2018 CAZ273-NVZ450-290000- /O.EXT.KREV.FW.W.0020.181028T2000Z-181029T0600Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- 336 AM PDT Sun Oct 28 2018 ...RED FLAG WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE EASTERN SIERRA AND THE WESTERN NEVADA SIERRA FRONT... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Stronger gusts near 45 mph are expected in wind prone areas along I-580 and US-395, with gusts up to 60 mph for Sierra ridges. * Minimum Humidity...14 to 24 percent. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 450 Western Nevada Sierra Front. * Duration...3 to 9 hours. * A Possible Longer Duration...very low humidity aloft could surface and cause critical conditions to persist overnight tonight, especially for midslope and ridgetop locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-290000- /O.CON.KREV.FW.W.0020.181028T2000Z-181029T0300Z/ Greater Lake Tahoe Area- 336 AM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE LAKE TAHOE AREA... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Sierra ridge gusts up to 65 mph. * Minimum Humidity...20 to 30 percent. * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area. * Duration...3 to 6 hours. * A Possible Longer Duration...very low humidity aloft could surface and cause critical conditions to persist overnight tonight, especially for midslope and ridgetop locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-290000- /O.CON.KREV.FW.W.0020.181028T2000Z-181029T0300Z/ West Central Nevada Basin and Range- 336 AM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR WEST CENTRAL NEVADA... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. * Minimum Humidity...12 to 22 percent. * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
517 WWUS85 KREV 282030 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 130 PM PDT Sun Oct 28 2018 CAZ273-NVZ450-290600- /O.CON.KREV.FW.W.0020.000000T0000Z-181029T0600Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- 130 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE EASTERN SIERRA AND THE WESTERN NEVADA SIERRA FRONT... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Stronger gusts near 45 mph are expected in wind prone areas along I-580 and US-395, with gusts up to 60 mph for Sierra ridges. * Minimum Humidity...14 to 24 percent. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 450 Western Nevada Sierra Front. * Duration...3 to 9 hours. * A Possible Longer Duration...very low humidity aloft could surface and cause critical conditions to persist overnight tonight, especially for midslope and ridgetop locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-290300- /O.CON.KREV.FW.W.0020.000000T0000Z-181029T0300Z/ Greater Lake Tahoe Area- 130 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE LAKE TAHOE AREA... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Sierra ridge gusts up to 65 mph. * Minimum Humidity...20 to 30 percent. * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area. * Duration...3 to 6 hours. * A Possible Longer Duration...very low humidity aloft could surface and cause critical conditions to persist overnight tonight, especially for midslope and ridgetop locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ453-290300- /O.CON.KREV.FW.W.0020.000000T0000Z-181029T0300Z/ West Central Nevada Basin and Range- 130 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR WEST CENTRAL NEVADA... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. * Minimum Humidity...12 to 22 percent. * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
176 WWUS85 KREV 290244 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 744 PM PDT Sun Oct 28 2018 CAZ272-290345- /O.EXP.KREV.FW.W.0020.000000T0000Z-181029T0300Z/ Greater Lake Tahoe Area- 744 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE LAKE TAHOE AREA... Winds will continue overnight, but will be less widespread. Also, humidity is running 50% or higher so the threat for critical fire conditions has ended and the Red Flag Warning will expire. $$ NVZ453-290345- /O.EXP.KREV.FW.W.0020.000000T0000Z-181029T0300Z/ West Central Nevada Basin and Range- 744 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR WEST CENTRAL NEVADA... Winds will continue to diminish this evening, and humidity is slowly increasing. The critical fire weather threat has ended and the Red Flag Warning will expire. $$ CAZ273-NVZ450-290600- /O.CON.KREV.FW.W.0020.000000T0000Z-181029T0600Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- 744 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR THE EASTERN SIERRA AND THE WESTERN NEVADA SIERRA FRONT... * Winds...Southwest 15 to 25 mph with gusts 30 to 40 mph. Stronger gusts near 45 mph are expected in wind prone areas along I-580 and US-395, with gusts up to 60 mph for Sierra ridges. * Humidity...20 to 30 percent. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 450 Western Nevada Sierra Front. * Duration...3 to 9 hours. * A Possible Longer Duration...very low humidity aloft could surface and cause critical conditions to persist overnight tonight, especially for midslope and ridgetop locations. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
286 WWUS85 KREV 290506 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1006 PM PDT Sun Oct 28 2018 CAZ273-NVZ450-290615- /O.CAN.KREV.FW.W.0020.000000T0000Z-181029T0600Z/ Mono and Eastern Alpine Counties-Western Nevada Sierra Front- 1006 PM PDT Sun Oct 28 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND DRY CONDITIONS FOR THE EASTERN SIERRA AND THE WESTERN NEVADA SIERRA FRONT... The National Weather Service in Reno has cancelled the Red Flag Warning. Winds have diminished and humidity continues to increase so the Red Flag Warning is canceled. However, localized areas of critical conditions remain possible in Mono County overnight. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 27, 3:35 AM PDT, 7 hours 36 minutes earlier.
Area forecast discussion, Oct 27, 3:35 AM PDT, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
335 AM PDT Sat Oct 27 2018
.SYNOPSIS...
A dry pattern with well above average temperatures and light
winds will continue through Saturday. A cold front will bring
gusty winds Sunday, with cooler temperatures through the remainder
of October. A few very light showers are possible Sunday, and
later next week well north of Interstate 80, otherwise dry
conditions look to continue into early November.
&&
.SHORT TERM...
Today will likely be the last day to enjoy the very bright fall
colors throughout the region (wind is coming). Expect light west
winds today with temperatures near 80 degrees in the valleys and
low 70s in the Sierra. Winds will start to pick up in the late
afternoon or early evening along the ridgetops as a cold front
moves into the west coast.
Sunday will be quite windy with gusts of 30 to 40 mph for most of
the region as the cold front moves through northern California and
into northern Nevada. The timing of the front has sped up a little
bit with winds likely to peak in the early afternoon. A Fire
Weather Watch is in effect for Sunday along with Lake Wind
Advisories.
Temperatures will be around 15 degrees cooler Monday than today,
which will put us back to right around average for this time of
year. -Zach
.LONG TERM...Tuesday through next week...
The weather message for Tue-Thur next week is: breezy but no big
storms. An offshore high-pressure ridge will shunt Pacific
moisture into British Columbia, and thus wetting rains for the
Sierra and western NV are unlikely. One wild card is this position
of the ridge keeps Nevada open to inside slider systems, which
can produce precipitation, but are difficult to forecast this far
in advance. Latest computer simulations continue to indicate weak
waves Tuesday and Thursday, but they track mainly into eastern NV.
For western NV, the main outcome of these waves is breezy
northerly winds Tuesday and again on Thursday, with peak gusts
forecast to be in the 25-35 mph range.
For Friday-Saturday, computer simulations favor the upper ridge
shifting eastward a few degrees longitude. This would lead to a
slight warming trend with highs in the upper 60s for western
Nevada; around 60 degrees for the Sierra Valley. JCM
&&
.AVIATION...
Light winds and high level clouds with VFR conditions for Sierra
and western NV terminals today.
The weather pattern changes Sunday due to a trough of low
pressure set to move through just north of the Oregon border. The
major concern will be gusty southwest winds contributing to
mechanical turbulence and LLWS for all area terminals as the
trough's associated cold front makes its way through the region
Sunday. Expect sustained winds of 15-20 kts with gusts in the
30-40 kt range Sunday. Sunday afternoon and evening areas of
blowing dust are possible downwind of the Black Rock desert and
Carson sink, including at KLOL. Also cannot rule out a slight
chance of rain showers Sunday for areas near the Oregon border
where mountain obscurations and brief MVFR ceilings are likely.
Brisk, northwest flow will follow for Monday with an increase in
cloud cover as the pattern continues to be active (although dry)
into the middle of next week. JCM
&&
.FIRE WEATHER...
A Fire Weather Watch remains in effect Sunday afternoon and
evening for the eastern Sierra from Tahoe to Mono County, and the
western NV Sierra Front. These areas are most prone to late
season fire concerns due to the prolonged dry weather and lack of
moisture in the higher elevations. Recent guidance brought stronger
wind potential but it also trended higher with daytime humidity.
While humidity values are not given as much weight for this event,
if it doesn't drop sufficiently low enough there will be more
limited impacts. Therefore we will retain the watch and keep an eye
on further trends before making the final decision on upgrading or
canceling. MJD/JCM
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from noon to 8 PM PDT Sunday for Pyramid Lake
in NVZ004.
Fire Weather Watch from Sunday afternoon through Sunday evening
NVZ450.
Lake Wind Advisory from 10 AM to 11 PM PDT Sunday for Lake Tahoe
in NVZ002.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
CAZ273.
Lake Wind Advisory from 10 AM to 11 PM PDT Sunday for Lake Tahoe
in CAZ072.
Fire Weather Watch from Sunday afternoon through Sunday evening
CAZ272.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.